Categorized | Acne

---------------> Put Adsense or 300x250 Ad Here <---------------

Low Dose Birth Control Pills and Occasional Antibiotics

Will A Single Course of Antibiotics Reduce The Effectiveness of My Contraceptive Pill?

In a previous article (Common Pain Killer and Vitamin C May Reduce The Effectiveness Of Your Oral Contraceptive Pill) I gave you a list of common medications that, if taken REGULARLY, could reduce the effectiveness of your oral contraceptive pills. You may have wondered after reading the article if taking antibiotics OCCASIONALLY or intermittently, would still have an adverse effect on the efficacy of your contraceptive pill, after all, there are few people who don’t need the odd course of antibiotics now and then. Well, the short answer is, it depends on how long your course of antibiotics is for and whether or not the antibiotic is one that causes enzymes to destroy bacteria in your gut and prevent your contraceptive pill from being fully absorbed.

Most studies that look at what happens in a woman’s body when she takes antibiotics and hormonal contraceptives are of short duration and only investigate effects in the initial weeks of antibiotic use. The answer varies if you’re going to be taking antibiotics for more than 3 weeks so read on. This is a simplified summary but a link to the official pdf is below.

What happens when you swallow your contraceptive pill and take an antibiotic

The active ingredients in oral contraceptive pills are ethinylestradiol (EE) and progestin. When swallowed, these synthetic hormones are absorbed into the body through the small intestine. Progestin and EE are also in the contraceptive patch but these are absorbed through the skin. Any other drug (including an antibiotic) that interferes with the absorption of these hormones has the potential to reduce its effectiveness and therefore increase your risk of getting pregnant. Interference means that ‘natural’ bacteria in the gut are prevented from carrying out their role so can temporarily stop or slow down the circulation and hence the distribution/effectiveness of EE. Three weeks after you take the antibiotics, bacteria have bounced back and carry on their good work.

Pregnancies have been documented following the use of antibiotics, however the real cause of these cannot be confirmed so antibiotics cannot be singled out as the culprits.

What to do if you are an established user of Combined Oral Contraceptives (COC) and take antibiotics

If you are only taking a short course (What to do if you are a NEW USER of Combined Oral Contraceptives (COC) and take antibiotics

Let’s suppose you’re starting a COC while currently taking a short course (What to do if you are using Progestogen-only types of contraceptives (mini pill, Depo, Mirena) and take antibiotics

You can relax– the effectiveness of progestogen-only methods (including emergency contraception) is not reduced by non-liver enzyme inducing antibiotics.

For all other users of Non-Hormonal methods of Contraception (condom, diaphragm, copper IUD)

You needn’t worry either, as antibiotics will not affect the performance of your chosen method of contraception so I guess the bottom line here is if you are going to be on antibiotics on and off for any length of time maybe it’s time to consider progestogen-only or non-hormonal methods of birth control?

Leave a Reply

Advert
---------------> Put Adsense or 300x250 Ad Here <---------------